Illinois, 2008

High Wind in Illinois, May 11, 2008

May 11, 2008 · NWS DVN · 4 events in 2 counties and zones

A winter-like intense storm system tracked from the southern Plains into extreme southeast Iowa and western Illinois on May 11, 2008. Gradient winds of 60 mph associated with the approaching cyclone were reported during the morning hours causing some damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter-like intense storm system tracked from the southern Plains into extreme southeast Iowa and western Illinois on May 11, 2008. Gradient winds of 60 mph associated with the approaching cyclone were reported during the morning hours causing some damage. Most of the damage was concentrated in the Macomb, Illinois area where trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 2:38 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 11, 2:38 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 AM CST SUN MAY 11 2008

.DISCUSSION...TODAY THROUGH SATURDAY...
AN IMPRESSIVE...STRONG WINTER CYCLONE HYBRID WITH SUMMER
CHARACTERISTICS IS MOVE EAST ACROSS THE SOUTHERN CWA EARLY THIS
MORNING. THIS STORM IS ESSENTIALLY A LIQUID BLIZZARD...WITH HEAVY
RAINFALL ALONG AND EAST OF THE LOW TRACK...AND MODERATE TO HEAVY
RAINFALL WITH HIGH WINDS OCCURRING ALONG AND BEHIND THE LOW. A
STRONG DEF ZONE IS OCCURRING AT 2 AM...GENERALLY OVER EASTERN
IOWA...WELL NORTH OF YESTERDAYS 12Z GUIDANCE.  A DEVELOPING DEF ZONE
IS GETTING ITS ACT TOGETHER OVER THE SOUTHEASTERN 1/2 OF THE
CWA...AND WILL LIKELY BECOME MORE DOMINANT OVER THE NEXT FEW HOURS.
THIS HAS RESULTED IN A BANDED STRUCTURE TO RAIN AMOUNTS...WITH A MAX
FROM AROUND FAIRFIELD...UP THROUGH LINN COUNTY...TO WESTERN DUBUQUE
COUNTY...AND ANOTHER FORMING JUST SOUTHEAST OF THIS FROM WASHINGTON
THROUGH THE QUAD CITIES...TO NEAR PUTNAM COUNTY.  THE 12KM NAM SEEMS
TO CAPTURE THIS NORTHWEST BAND QUITE WELL...AND IF IT VERIFIES...WE
WILL LIKELY SEE THE MAX QPF IN THIS THIS AREA.  IN GENERAL BOTH OF
THESE BANDS SHOULD SEE RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH
LOCALIZED HIGHER AMOUNTS BEFORE THE EVENT ENDS. FARTHER
SOUTHEAST...MORE SCATTERED MODERATE TO HEAVY RAINS HAVE
OCCURRED...WITH LESS WIDESPREAD AMOUNTS IN THE 0.5 TO 1.5
RAIN...STILL QUITE SIGNIFICANT.  WITH THE ONGOING MODERATE TO HEAVY
RAINFALL...NO CHANGES WILL BE MADE TO THE FLOOD WATCH EARLY TODAY.

WINDS HAVE REACHED ADVISORY CRITERIA WHERE NORTH WINDS HAVE
DEVELOPED WEST TO THE SURFACE LOW.  THESE WINDS WILL SPREAD EAST
EARLY THIS MORNING...WITH SUSTAINED 30 MPH LIKELY...AND GUST TO 45
TO 50 MPH QUITE POSSIBLE. THROUGH THE WINDS WILL LIKELY BACK OFF
FROM THESE LEVELS WELL IN ADVANCE OF OUR WIND ADVISORY
EXPIRATION...NO CHANGES WILL BE MADE TO THE WIND HEADLINE AT THIS
TIME.

BEYOND THIS STORM SYSTEM...WE SHOULD SEE COOL WEATHER TODAY AND
TONIGHT...WITH HIGHS IN THE 50S TODAY...AND THE UPPER 30S TO LOW 40S
TONIGHT. MONDAY THROUGH TUESDAY MORNING APPEAR QUIET MILD AND SHOULD
ALLOW FOR SOME DRYING.  HOWEVER...BY TUESDAY AFTERNOON ANOTHER COLD
FRONT WILL BRING THE THREAT OF WIDESPREAD RAINFALL...WITH AMOUNTS
YET TO BE DETERMINED.   WEDNESDAY AND WEDNESDAY NIGHT LOOK TO BE
DRY...WITH SOMEWHAT UNSETTLED WEATHER FOR LATE WEEK EXPECTED.
..ERVIN..
&&
.AVIATION...
DEEPENING LOW PRESSURE IN EXTREME SOUTHEAST IA BRINGING WIDESPREAD
MODERATE TO HEAVY RAIN AND MVFR TO OCNL LIFR CONDITIONS TO ALL TAF
SITES THROUGH AT LEAST 15Z. THE RAIN SHOULD DIMINISH LATE THIS
MORNING FROM WEST TO EAST AND END BY EARLY AFTERNOON AS THE LOW
TRACKS EASTWARD. NORTH WINDS ON THE BACK SIDE OF THE INTENSE STORM
SYSTEM WILL HOWL AT 25-35 KNOTS WITH GUSTS TO AT LEAST 45 KNOTS. THE
WINDS WILL GRADUALLY DIMINISH LATE THIS AFTERNOON WITH MUCH LIGHTER
WINDS OF 10 TO 15 KNOTS AFTER SUNSET THIS EVENING. VFR CONDITIONS
RETURN THIS EVENING AND SUNDAY NIGHT AS SKIES CLEAR DUE TO HIGH
PRESSURE BUILDING INTO THE AREA...WITH NORTHWEST WINDS 5 KNOTS OR
LESS BY 06Z.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-SCOTLAND.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR CLARK-SCOTLAND.

&&

ERVIN/JH2
Hazardous weather outlook, May 11, 3:56 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT SUN MAY 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL 1 PM TODAY FOR ALL OF THE OUTLOOK
AREA. WIDESPREAD 1 TO 2 INCHES OF RAIN...WITH LOCALLY UP TO 3
INCHES IS EXPECTED BEFORE THE RAIN ENDS LATER THIS MORNING. THIS
MAY FLOOD STREAMS...AND WILL LIKELY CAUSE RENEWED FLOODING ON SOME
TRIBUTARY RIVERS. A WIND ADVISORY IS IN EFFECT FOR ALL OF THE
OUTLOOK AREA THIS THIS AFTERNOON. WINDS WILL CONTINUE TO BLOW AT
SUSTAINED SPEEDS OF 25 TO 35 MPH TODAY...WITH GUSTS UP TO 45 MPH
AT TIMES THIS MORNING. THE WIND SHOULD TAPER OFF LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. IT
IS TOO EARLY TO DETERMINE THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. STORM
TOTAL RAINFALL AMOUNTS WOULD BE APPRECIATED.

ERVIN

In the hours before

Local storm report, May 11, 6:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HEAVY RAIN       GERMAN VALLEY           42.22N 89.48W
05/11/2008  M0.85 INCH       STEPHENSON         IL   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

MIKEZ
Local storm report, May 11, 6:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HEAVY RAIN       3 NNW CEDAR RAPIDS      42.02N 91.70W
05/11/2008  M1.48 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL.

&&

MIKEZ
Local storm report, May 11, 6:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     HEAVY RAIN       ROCK FALLS              41.77N 89.69W
05/11/2008  M2.10 INCH       WHITESIDE          IL   TRAINED SPOTTER

            TOTAL SO FAR.

&&

MIKEZ
Local storm report, May 11, 6:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       2 W RUTLEDGE            40.31N 92.13W
05/11/2008  E1.40 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

MIKEZ
Local storm report, May 11, 6:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       MOUNT CARROLL           42.10N 89.98W
05/11/2008  M0.98 INCH       CARROLL            IL   TRAINED SPOTTER

            STILL RAINING.

&&

MIKEZ
Local storm report, May 11, 6:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       ANAMOSA                 42.11N 91.28W
05/11/2008  M2.21 INCH       JONES              IA   TRAINED SPOTTER

            TOTAL AS OF 720 AM. LIGHT RAIN STILL FALLING.

&&

MIKEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, McDonough

When
May 11, 7:00 AM CST
Where
McDonough forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Gradient winds estimated to be 65 mph blew down a tree onto two cars in Macomb, IL just southeast of the WIU campus around 8:00 am on May 11th.

High Wind, McDonough

When
May 11, 8:04 AM CST
Where
McDonough forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

The Automated Weather Observing System at Macomb registered a wind gust measured at 61 mph.

High Wind, McDonough

When
May 11, 8:04 AM CST
Where
McDonough forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

High gradient winds of at least 60 mph swept through the city of Macomb causing some damage. Spotters reported 8 large trees blown down, some of which were 50 feet tall. A large oak tree fell on and destroyed two cars near the Western Illinois University campus. A large tree fell on and damaged a house. Dozens of trees also had broken branches.

High Wind, Bureau

When
May 11, 8:30 AM CST
Where
Bureau forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Scattered power outages were reported in Spring Valley due to some trees and branches falling on power lines. Gradient wind gusts were estimated at 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106853, 98811, 98821, 98822.